Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

183 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes dizziness in an elderly person post a bypass surgery?

Answered by
Dr.
Dr. Sagar Makode

Cardiologist

Practicing since :2013

Answered : 1717 Questions

default
Posted on Wed, 22 Mar 2017 in Hypertension and Heart Disease
Question: I am 67 years old - male. I had triple by-pass surgery in XXXXXXX 2009 and have had normal health since. The last several days I experience several times a day light-headedness and dizziness almost to the point of fainting, but not quite. This lasts for about 30 seconds, then I'm back to normal. I've never experienced this before.
doctor
Answered by Dr. Sagar Makode 1 hour later
Brief Answer:
See the description

Detailed Answer:
hello,
First, does it occurs only during the particular time, like getting up from sitting or sleeping position.
The first possibility is metoprolol sideeffect. This occurs due to decrease blood supply to the brain which occurs due to low blood pressure or low pulse rate, both can occur in you due to metoprolol. So i want you to measure your pulse rate in one minute and monitor your blood pressure. If either of two is low or on a lower side then we have to decrease the dose. We will also require one ecg to see the side effect of metoprolol, like is it causing any adverse effect on conduction system of the heart.
Also, we have to rule out the possibility of heart dysfunction as if heart function is low then it can also lead to low blood pressure and these symptoms. If you have underwent an echo recently then no need to repeat it.
In treatment, we need to reduce the dose of metoprolol, have plenty of oral fluids, avoid sudden change in posture like getting up from sitting and sleeping position. If all these things are not adequately informative which is possible as your problem is intermittent , we may need holter later. I hope that helps you and get back if you have any doubts.
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication

Recent questions on  Metoprolol

doctor1 MD

can I drink alcohol while taking metoprolol with a diuretic?. The information I got with medication said not to drink alcohol while taking this med. I have been taking regular metoprolol for approx 3 years (for heart "skipping") , doctor added diuretic for mild hypertension (130-135 over 82 bp) I am 55 yo female approx 5'5" 190 lbs, in good health

doctor1 MD

Hi, my husband was diagnosed with ventricular tachychardia. Lastnight he was experiencing dizziness and felt like the whole room was spinning around. He is also diabetic and has high blood pressure. He is currently taking the following meds. Nifedipine 10mg. generic for procardia (2 capsules 3x daily), Aspirin 325 mg.(1 tablet daily), Metroprolol 50mg. generic for Lopressor (1 capsule 2x daily) , Pravastatin 40mg. generic for Pravachol) (1 taken before bedtime), Lisonopril 40mg. generic for zestril ((2 tablets daily - 1 in a.m. and the other in p.m.) , and Metformin 500mg. generic for glucophage (1 tablet 1x daily) . The Nifedipine that his taking really makes him really drowsy, and sleep alot. What can I do? I m also thinking that what happened to him lastnight was partly due to his diabetes and possibly his blood pressure. I fed him turkey burger (plain), no salt only garlic and herb with lettuce on wheat bread. He is now currently sleeping. Would he be okay later?

doctor1 MD

Mom is 90 years old, hospitalized for heart attack May 26. She is now taking digoxin .125 mg, enalapril 5 mg, furosemide 20 mg, metoprolol 12.5 mg, potassium 20 meq, synthroid 88 mcg. Her blood pressure and heart rate is so low that her home machine won't register it. Took bp at grocery store: Wednesday 91/33, heart rate 71; Thursday 69/34, heart rate 0. Checked heart rate at home on finger device: 70-74. She also has arrhythmia (ongoing before heart attack). She feels terrible, very low energy, no appetite, diarrhea. Research on meds indicate conflicts e.g. furosemide and digoxin; enalapril and furosemide. What is your opinion of this med cocktail?

doctor1 MD

My father had a heart attack 4 months ago in Russia and after unsuccessful angeoplasty attempt, his emergency doctor had treated him beside other things with Plaviks, Lipitor, Metoprolol-all of which he continues to take todate. Cardio-care is no longer available to him, and he is under immence muscle weakness and pain. His blood test established high levels of creatine. What is his best plan to balance between his heart medications and other health concerns? Can he stop the cholesterol drug and replace it with something else? Thank you for your help.

                                                                 

doctor1 MD

I am 57 yrs male type 2 diabetic on metformin 500 one per day. Sugsr under control. I ofter get stomach upset and loose motions. Bp 140 / 90 . Not coming down. On olzix ch 40 . Presscribe good meficines for bp and loose motions .

doctor1 MD

I take medication and cannot take pills so I cruch them and put them in water and wait til they dissolve then drink it my medication list is metoprolol tartrate 50 mg I daily.i also take metformin hcl 1000 mg 1/2 tablet twice a day lisinopril 10...

doctor1 MD

My 74 year old mother has afib, which she was diagnosed with 2 to 3 years ago. She was cardioverted and placed on flecanide. Few months later had another afib episode and cardioverted again. Then, few months later decided to have the cardiac...